Why the study?
Topical ophthalmic solutions can cause severe cardiovascular side effects, but adverse effects of medications not routinely used in medical clinics can frequently be overlooked.
Tropicamide eye drops can rarely trigger supraventricular tachycardia, highlighting the need for cardiovascular awareness when using ophthalmic anticholinergic agents.
It is a well-established fact that commonly used ophthalmic medications have cardiovascular repercussions. Ophthalmologists are often aware of these effects as topical ophthalmic solutions are capable of producing severe cardiovascular side effects, including congestive heart failure, arrhythmias, and death. Cases such as this should be reported more in the world of medicine, as the adverse effects of medications not routinely used in the medical clinic can frequently get overlooked. The ophthalmic preparations are predominantly used to either facilitate diagnosis through mydriasis or treat glaucoma. Tropicamide is one such ophthalmic agent that is a short-acting cycloplegic and is commonly used to induce pupillary dilation through ciliary muscle paralysis for ophthalmic examinations. We present to you a rare case of supraventricular tachycardia (SVT) triggered by the use of Tropicamide ophthalmic solution during an eye exam in the outpatient setting.
No takes yet. Share an insight, caveat, or question.
Noff et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: